Parents of an 11-year-old boy who committed suicide after taking antidepressant medications has sued the two companies that make the drugs and three health professionals who oversaw the boy’s care.
In a lawsuit filed Tuesday in Douglas County District Court, David and Debra Jackson contend that the Oct. 10, 2002, hanging death of their son, Jacob, was the result of side effects from the antidepressant drugs Zoloft and Effexor.
On Sept. 14, the Food and Drug Administration’s medical advisory group decided that antidepressants should come with a warning that they can spur suicidal behavior in children and teenagers.
The lawsuit alleges that Pfizer Inc. “failed to adequately test, evaluate and otherwise study the pediatric effects of Zoloft before marketing it to the public.”
Spokeswomen for Children’s Hospital and Immanuel Medical Center said their hospitals’ attorneys had not seen the lawsuit and they would not immediately comment. Officials at Pfizer did not return a telephone call Wednesday seeking comment.
A spokesman for Wyeth, Lowell Weiner, said the company had not seen the lawsuit. However, Weiner said, Effexor is not recommended for use with pediatric patients.
Also named as defendants are Sharon S. Cannon, Ph.D., and Dr. Michelle M. Cassidy of Children’s Hospital; and Dr. Michael L. Coy of Alegent Health-Immanuel Medical Center.
None of the defendants warned that “Jacob should be watched closely for signs that his condition was getting worse,” the lawsuit said.
The lawsuit, filed by attorney Andrew J. Hilger, said Jacob began taking Zoloft on Sept. 9, 2002, on Cannon’s recommendation.
Jacob’s behavior worsened to include intensified agitation and suicidal desires, the lawsuit said.
Jacob’s Zoloft dosage was increased three times between Sept. 17 and Oct. 2 on the recommendations of Cannon, Cassidy and Coy, the lawsuit said. On or about Oct. 8, Cassidy advised gradual decrease of the Zoloft dosage and prescribed the drug Effexor, the lawsuit said.
Two days later, Jacob was found dead in his parents’ basement.